On the greatest prime divisor of quadratic sequences. (English) Zbl 0762.11030

In 1982 J.-M. Deshouillers and H. Iwaniec [Ann. Inst. Fourier 32, No. 4, 1-11 (1982; Zbl 0489.10038)] proved that, if \(P_ x\) denotes the greatest prime divisor of \(\prod_{n\leq x}(n^ 2+1)\) then for any \(\varepsilon>0\) \[ P_ x>x^{\gamma_ 0-\varepsilon}\quad\text{where } \gamma_ 0=1.2024\dots \] Assuming Selberg’s conjecture \(\gamma_ 0\) could be replaced by \(\gamma_ 1=\sqrt{3/2}=1.2247\dots\).
The article under review deals with \(P_ x(\beta,\Theta)\) which denotes the greatest prime divisor of \(\prod_{n\leq x}\prod_{q\in{\mathcal B},q\leq x^ \Theta}(n^ 2+q^ 2)\) where \({\mathcal B}\) is a rather thin set of primes, satisfying the density condition \(\text{card}\{b\in{\mathcal B} |\;b\leq y\}\geq y^ \beta\), \(y\to\infty\). Using the method of J.-M. Deshouillers and H. Iwaniec in [Invent. Math. 70, 219-288 (1982; Zbl 0502.10021)] for estimating multilinear forms in Kloosterman sums the author obtains for any \(\varepsilon>0\) the lower bound \[ P_ x(\beta,\Theta)>x^{\gamma-\varepsilon}, \;x\to\infty \] with some \(\gamma(\beta,\Theta)>0\) the expression for which is to involved to be given here. Yet it is worth mentioning that \(\gamma(\beta,\Theta)\to\gamma_ 0\) as \(\Theta\to 0\) while for any \(\delta>0\) one finds that \(\gamma(\beta,\sqrt{3/2}-1)\geq\gamma_ 1- \delta\) if \(|\beta-1|\) is sufficiently small.


11N13 Primes in congruence classes
11L05 Gauss and Kloosterman sums; generalizations
Full Text: DOI Numdam EuDML


[1] Deshouillers, J.-M. and Iwaniec, H., On the greatest prime factor of n2 + 1, Ann. Inst. Fourier, Grenoble32, 4(1982), 1-11. · Zbl 0489.10038
[2] Deshouillers, J.-M. and Iwaniec, H., Kloosterman sums and Fourier coefficients of cusp forms, Inv. math.70 (1982), 219-288. · Zbl 0502.10021
[3] Hooley, C., Applications of sieve methods to the theory of numbers, Cambridge University Press, London (1976). · Zbl 0327.10044
[4] Hooley, C., On the greatest prime factor of a quadratic polynomial, Acta Math.117 (1967), 281-299. · Zbl 0146.05704
[5] Iwaniec, H., Rosser’s sieve, Acta Arith.36 (1980), 171-202. · Zbl 0435.10029
[6] Smith, H.J.S., Report on the theory of numbers, Collected Mathematical Papers, vol. I, reprint, Chelsea, 1965.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.